Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 216, NWS Dodge City, KS

August 16, 2020Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2020, 6:43 AM CDT for Clark County, Comanche County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 6:43 AM CDT (11:43 UTC)
Expired
Aug 16, 2020, 7:19 AM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2927 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KDDC 161143
SVRDDC
KSC025-033-161230-
/O.NEW.KDDC.SV.W.0216.200816T1143Z-200816T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
643 AM CDT Sun Aug 16 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Comanche County in south central Kansas...
  East central Clark County in southwestern Kansas...

* Until 730 AM CDT.

* At 643 AM CDT, a severe thunderstorm was located near Protection,
  moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Coldwater, Protection, Sitka and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9966 3731 9957 3715 9908 3700 9919
      3700 9935
TIME...MOT...LOC 1143Z 294DEG 27KT 3720 9952 

HAIL...1.00IN
WIND...<50MPH
 
$$

GERARD
2 follow-up statements
371 
WWUS53 KDDC 161158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
658 AM CDT Sun Aug 16 2020

KSC025-161207-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Clark KS-
658 AM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
      3700 9935
TIME...MOT...LOC 1157Z 295DEG 27KT 3715 9940 

$$

KSC033-161230-
/O.CON.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Comanche KS-
658 AM CDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHERN COMANCHE COUNTY...

At 657 AM CDT, a severe thunderstorm was located near Buttermilk,
moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Coldwater, Protection and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
      3700 9935
TIME...MOT...LOC 1157Z 295DEG 27KT 3715 9940 

HAIL...1.00IN
WIND...<50MPH
 
$$

GERARD
173 
WWUS53 KDDC 161219
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
719 AM CDT Sun Aug 16 2020

KSC033-161229-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Comanche KS-
719 AM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COMANCHE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
      3700 9935
TIME...MOT...LOC 1217Z 294DEG 27KT 3708 9921 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:04 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 16, 6:04 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 AM CDT Sun Aug 16 2020

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sun Aug 16 2020

Light northwesterly mid to high level flow will persist through
tonight along with very moist flow at lower levels. The lower
levels did dry out a bit overnight as easterly winds pushed some
drier air westward through Dodge City; but this will change this
morning as we moisten back up. Strong instability will develop
this afternoon and evening. Thunderstorms are expected to develop
across the high plains given elevated heating on the western edge
of the higher CAPE late this afternoon, and could move into
extreme western Kansas this evening. Hail to half dollar size and
winds to 60 mph are possible with the strongest storms. This
activity may form into an MCS and move across southwestern Kansas
later in the evening. Given the strong north component to the mid
level flow, any MCS should be steered more southerly and perhaps
stay west of Dodge City. Temperatures this afternoon will reach
into upper 80s to mid 90s from northeast to southwest.

.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT Sun Aug 16 2020

The lower levels are expected to dry out somewhat by Monday and
Tuesday as the mid to upper level flow becomes more northerly.
This highly amplified pattern with lack of well defined surface
front/moisture convergence will reduce the chances for
thunderstorm activity on through the week and weekend, although
some weak nocturnal t-storm activity can't be completely ruled
out. In the absence of a strong lee trough and lack of downslope
mid level flow mixing to the surface, high temperatures will stay
near or slightly below climatological averages through Friday, and
perhaps near to slightly above average for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 554 AM CDT Sun Aug 16 2020

Low level warm advection and the beginning of daytime mixing
may result in the development of MVFR CIGS at GCK/DDC/LBL by 14z.
Daytime heating will erode this cloud deck by 16z. There is a
chance of t-storms at the GCK/DDC and LBL with gusty winds and
hail after 02z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  63  88  63 /  20  30   0   0
GCK  90  61  87  62 /  10  40   0   0
EHA  94  62  90  63 /  30  40   0   0
LBL  92  63  90  63 /  20  40   0   0
HYS  88  64  88  63 /  20  20   0   0
P28  89  65  89  64 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
434 AM CDT Sun Aug 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-170945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon into early
tonight, especially across far western Kansas. These storms could
be severe with hail to half dollar size and winds to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 16, 5:24 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
524 AM CDT Sun Aug 16 2020

KSZ087-161115-
Meade KS-
524 AM CDT Sun Aug 16 2020

...SPECIAL WEATHER STATEMENT...

At 523 AM CDT, Doppler radar was tracking a strong thunderstorm near
Missler, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Meade and Missler.

LAT...LON 3726 10050 3741 10053 3747 10022 3729 10021
TIME...MOT...LOC 1023Z 261DEG 21KT 3736 10043

FINCH
Special weather statement, Aug 16, 6:11 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
611 AM CDT Sun Aug 16 2020

KSZ088-161200-
Clark KS-
611 AM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND CENTRAL
CLARK COUNTIES UNTIL 700 AM CDT...

At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland and Sitka.

LAT...LON 3729 9998 3738 9981 3719 9954 3718 9954
      3700 9968 3700 9971
TIME...MOT...LOC 1111Z 307DEG 18KT 3727 9981

GERARD
Special weather statement, Aug 16, 6:21 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 AM CDT Sun Aug 16 2020

KSZ081-090-161200-
Pratt KS-Barber KS-
621 AM CDT Sun Aug 16 2020

...SPECIAL WEATHER STATEMENT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm near
Isabel, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Sharon and Isabel.

LAT...LON 3717 9843 3740 9874 3752 9861 3744 9846
      3739 9846 3738 9835 3725 9835
TIME...MOT...LOC 1121Z 307DEG 18KT 3743 9860

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:24 AM CDTSpecial Weather StatementDDCMeade51 min
Aug 16, 6:11 AM CDTSpecial Weather StatementDDCClark49 min
Aug 16, 6:21 AM CDTSpecial Weather StatementDDCBarber39 min
Aug 16, 7:27 AM CDTSpecial Weather StatementDDCBarber33 min
Aug 16, 7:52 AM CDTSpecial Weather StatementDDCBarber38 min
Aug 16, 8:27 AM CDTSpecial Weather StatementDDCBarber, Pawnee, Pratt48 min
Aug 16, 9:44 AM CDTAreal Flood AdvisoryDDCBarber, Pratt3 hr
Aug 16, 10:20 AM CDTSpecial Weather StatementDDCKiowa40 min
Aug 16, 11:17 AM CDTSpecial Weather StatementDDCSeward43 min
Aug 16, 12:13 PM CDTSpecial Weather StatementDDCSeward47 min
Aug 16, 1:59 PM CDTSpecial Weather StatementDDCSeward31 min
Aug 16, 5:00 PM CDTSpecial Weather StatementDDCMeade30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.